Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
rbecsem

Anyone on their 2nd Isotretinoin (accutane) course?

Recommended Posts

This is my first post to acne.org although I have read the boards a few times.

I'm after someone who has shared a similar experience and is maybe further on than me or has some advice.

I am in the UK and see one of the best dermatologists in the country (Dr Alison Layton). It was luck that I got to see her but it's been a godsend. My skin was a nightmare when I started ... looking back I cannot believe I was not refered from my GP earlier.

My condensed treatment:

Pre-treatment - am a big believer in homeopathy and tried for a while to cope with natural remedies but just got worse and worse. Got to the point where I would get a spot near my lip and my whole lip would swell as if I had been in a fight!

Finally gave in and went to doctor. Was then that the fun started...

1. Erythromycin - kept it at bay for a while then my skin just got worse as I got used to it (kept giving it to me for around 2 years)

2. Trimethaprim - horribly allergic to ... was rushed to hospital after my face swelled up!

3. Referred to dermatologist - told I had one of worst cases of acne she had ever seen.

- put straight on:

30mg isotretinoin

10 mg prednisolone (gradually reduced it 2mg a month - took it for about 6 months.)

500mg erythromycin

Took this for about 10 months in total (continuously)

4. Went onto lymecycline - took for about 2 months then heartbearn started so ...

5. Doxycycline - gave me acid reflux.

6. Nothing - my skin flared up again really badly really quickly

7. Got put back on iso - on 20mg / day - all usual sideeffects back really quickly.

The side effects for me on Iso were really dry skin, most noticably my lips, it cost me a fortune in lip balms trying to keep them somewhat moisturised. I also found that I suffered from really red skin which inflamed at the first sign of heat and felt like it was sunburnt. Also I got a kind of eczema all over my forearms.

Whilst my skin is improving I'm worried how long I will be on it this time and what next? I don't want to permanently take antibiotics but I don't seem to have fixed the problem ... drugs are keeping it at bay but not fixing it.

Sorry for the long post ... if you have made it this far, has anyone else experenced the same? should I keep going with it and hope it clears this time or stop now? I just don't see where it is going to end and I am sick of popping pills every day of my life!

Share this post


Link to post
Share on other sites

I'm on my third course of accutane, I'm on a Canadian generic version called clarus.

I didn't know about the iPledge program, and was wondering why my prescription said accutane but I got Clarus.

My skin is really really dry, especially my lips.

But the place that seems to be most dry is my chin area, probably because that's where all my acne is located so the Iso is drying that area up mad!

I feel very tired and achy sometimes, don't remember this symptom from the last two courses.

I have a feeling I'm one of those people that will have to take this intermittently the rest of my life.

I have adult, hormonal acne, which is why my acne is generally located around my mouth, ack!

Share this post


Link to post
Share on other sites

I'm 22 so not sure what I'm classed as - I'm kind of inbetween - neither adult not adolescent.

I feel achy while taking it too - but swimming for me helps that as its gentle on the muscles and joints but not load bearing.

I think that's also what I'm nervous of is that it will simply keep recurring time after time.

Share this post


Link to post
Share on other sites

I'm also in the UK and on my course of isotretinoin.

I just wanted add a reply to let you know that I have read your log and totally empahise with what you're going through. Nobody can tell you what to do but I think you should take the advice of your dermatologist and stick with whatever she recommends - nobody has more experience or is more qualified than her to make a judgement on your personal case.

Iso should not be underestimated, it can take a couple of attempts to get results and this time it may do the trick for you. Don't start thinking negatively at this point, you have come so far already. I know the side effects are difficult to deal with but you can get through this. Positive mental attitude counts for a lot, especially where such a powerful medication like iso is concerned. If you complete this second course as directed by your derm and it doesn't do what you hope/expect, deal with it then, again with the advice and support of your derm.

Iso has a way of tricking you into thinking it's not working/not worth it - don't give up and let it beat you.

One day you will have the realisation that this nightmare is behind you.

Love and hugs, Rosie x

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×